Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 20, NWS Binghamton, NY

June 20, 2001Susquehanna County, Wyoming County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 20, 2001, 2:24 PM EDT for Susquehanna County, Wyoming County, Pennsylvania. It was in force for 66 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 2001, 2:24 PM EDT (18:24 UTC)
Expired
Jun 20, 2001, 3:30 PM EDT
In force
66 min
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Susquehanna County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 59 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 2:50 PM EDTThunderstorm Wind 55 ELaceyville, PAEmergency management reported numerous trees and wires blown down by thunderstorm winds.
Jun 20, 3:05 PM EDTThunderstorm Wind 55 ELake Carey, PAEmergency management reported numerous trees and wires blown down by thunderstorm winds in Lemon township, 2 miles north of Lake Carey. Newspaper reports indicate that other hard hit areas were near Quarry Road and Brecht Hill Road.
Jun 20, 3:05 PM EDTThunderstorm Wind 55 ESpringville, PAEmergecy management reported trees and wires blown down by thunderstorm winds.
Jun 20, 3:10 PM EDTThunderstorm Wind 55 EHop Bottom, PAEmergency management reported numerous trees and wires blown down by thunderstorm winds in Lathrop township.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 1:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 201825
SVRBGM
PAC115-131-201930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
224 PM EDT WED JUN 20 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WYOMING COUNTY IN NORTHEAST PENNSYLVANIA.
  SOUTHERN SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA.

* UNTIL 330 PM EDT.

* AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS...NEAR
  WYALUSING...OR ABOUT 8 MILES WEST OF LACEYVILLE...MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LACEYVILLE AND STOWELL AROUND 235 PM EDT.
  JENNINGSVILLE AND WEST AUBURN AROUND 240 PM EDT.
  AUBURN CENTER AROUND 245 PM EDT.
  MESHOPPEN AND MEHOOPANY AROUND 250 PM EDT.
  LAKE CAREY AND RUSSELL HILL AROUND 255 PM EDT.
  ALDOVIN AND AVERY AROUND 300 PM EDT.
  LAKE WINOLA AROUND 305 PM EDT.
  LAKE SHERIDAN AND WALLS CORNERS AROUND 310 PM EDT.
  FACTORYVILLE AND GLENWOOD AROUND 315 PM EDT.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:55 PM EDT, 29 minutes earlier.

Area forecast discussion, Jun 20, 1:55 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
155 PM EDT WED JUN 20 2001

LINE OF CONVECTION ENTERING WESTERN PA PORTION OF CWA. LINEAR EXTRAPOLATION
PUTS THESE STORMS INTO THE WRN CATSKILLS AND POCONOS BY 400 PM. ALTHOUGH
UPSTREAM RADARS DO SHOW SOME SCT SHOWER ACTIVITY NEAR LK ONT BELIEVE MOST PCPN
WILL DISSIPATE AFTER SUNSET. WILL INCLUDE AN EVENING PERIOD FOR AREAS WITH SIG
CONVECTION AND WW BUT WILL GO DRY ELSEWHERE.

500 MB TROF WILL BE DIGGING INTO THE GREAT LAKES REGION THROUGH THE FORECAST
PERIOD WITH SOME SHORT WAVE ENERGY ROTATING THROUGH THE FLOW. FRONTAL BOUNDARY
DRAPED ACROSS THE REGION TODAY WILL BEGIN TO BE PULLED BACK TOWARD THE AREA AS
A WARM FRONT TOMORROW THANKS TO A SFC LOW DEVELOPING OVER THE OHIO VALLEY.
MODELS DEVELOP SOME OVERRUNNING TYPE PCPN ACROSS CNY/NEPA TOMORROW AND INDICATE
THAT PORTIONS OF PA BECOME QUITE UNSTABLE ON THE WARM SIDE OF THE BOUNDARY.
UPPER DIV SUPPORT FROM UL JET WILL ALSO BE INCREASING LATE TOMORROW ALONG WITH
GOOD Q-CONV AND UVV. EXPECT A GOOD SHOT OF PCPN TO DEVELOP TOMORROW WITH
ANOTHER ROUND OF STRONG STORMS POSSIBLE FOR PORTIONS OF NE PA.

UPPER LONG WAVE TROF REMAINS TO OUR WEST ON FRIDAY AS A DECENT SHORT WAVE RIDES
THE SW FLOW THROUGH WRN NY. THIS WILL DRAG SFC LOW WITH IT AND ALLOW THE
ASSOCIATED COLD FRONT TO SWEEP INTO THE REGION. DYNAMIC SUPPORT WITH CURVED
UPPER JET AND LOW LEVEL Q-CONV REMAINS GOOD SO MORE P_CPN LIKELY FOR FRIDAY.

MOS TEMPS SEEM OK SO WILL STAY CLOSE.

.BGM...NONE.

SPORER

In the hours before

Special weather statement, Jun 20, 10:19 AM EDT, 4 hours 5 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-210000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1019 AM EDT WED JUN 20 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS MUCH OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.

A FRONTAL SYSTEM DRAPED ACROSS THE REGION WILL GENERATE SCATTERED THUNDERSTORMS
ACROSS THE FINGER LAKES REGION...CENTRAL SOUTHERN TIER AND IN THE WESTERN
MOHAWK VALLEY THIS AFTERNOON. AS THE STORMS MOVE EASTWARD THE ACTIVITY MAY BECOME
MORE WIDESPREAD AS IT MOVES INTO AN AREA OF GREATER INSTABILITY DUE TO DAYTIME
HEATING.

A FEW THUNDERSTORMS COULD BECOME SEVERE AS THEY STRENGTHEN ACROSS THE
SUSQUEHANNA REGION...PRODUCING DAMAGING WINDS AND LARGE HAIL. THE GREATEST
THREAT OF SEVERE WEATHER WILL OCCUR AS THE MATURE STORMS MOVE INTO THE WESTERN
CATSKILLS AND NORTHEAST PENNSYLVANIA. THE THREAT OF SEVERE WEATHER WILL
DECREASE THIS EVENING AS THE STORMS WEAKEN AFTER SUNSET.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS ON THIS POSSIBLE SEVERE WEATHER THREAT. INFORMATION IS ALSO
AVAILABLE AT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.

SPORER
Special weather statement, Jun 20, 1:03 PM EDT, 1 hour 21 minutes before
NYZ036-046-045-044-055-056-PAZ038-039-NYZ057-PAZ040-NYZ062-PAZ048-
044-043-047-202200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
103 PM EDT WED JUN 20 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 600 PM EDT FOR THE FOLLOWING COUNTIES:

MADISON NY...
OTSEGO NY...
CHENANGO NY...
CORTLAND NY...
TIOGA NY...
BROOME NY...
BRADFORD PA...
SUSQUEHANNA PA...
DELAWARE NY...
WAYNE PA...
SULLIVAN NY...
PIKE PA...
LACKAWANNA PA...
WYOMING PA...
LUZERNE PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EDT.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:12 PM EDTSevere Thunderstorm WarningBGMBradford78 min
Jun 20, 3:23 PM EDTSevere Thunderstorm WarningBGMLackawanna37 min
Jun 20, 3:39 PM EDTSevere Thunderstorm WarningBGMWayne36 min
Jun 20, 4:12 PM EDTSevere Thunderstorm WarningBGMPike78 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.